Most Shared

Top Stories

Top Stories

 
text size

Austin Mom Loses Son to N-bomb Drug

Updated: Monday, June 30 2014, 11:54 AM CDT
One bad decision and ten dollars changed an Austin family forever. 

19-year-old Chandler Thomas was getting ready for finals and just a few weeks out from Thanksgiving vacation during his freshman year at the University of Arkansas.   Then one text to a stranger set off a change reaction that his mother and sister will never forget.

"My brother was being rushed to the emergency room and they couldn't tell me if he was ok or not," said Madison Thomas.  "Like I had no clue if he was alive or not so I went into panic mode and called my mom."

Lisa Thomas just talked to Chandler earlier that day and was not prepared for what's next.

"I received the phone call," Lisa said.  "I scream in the middle of my parent's house and say there's been an accident he's on his way to the emergency room."

Lisa drove the 11 frantic hours from Austin to Fayetteville.  Madison drove from Bryan College Station where is attending classes at Texas A&M.

An emergency room nurse gave Lisa an update.

"She said your son has been brought in here, he's having seizures and his body temperature is at 106," Lisa said.

The seizures lasted five hours.

"We don't know what he'd taken," Lisa said.  "I knew nothing."

Toxicology tests baffled the doctors.

"Everything's coming back negative," Lisa said.  "Everything's coming back inconclusive. They have no idea."

Madison and her mother will never forget seeing Chandler in the emergency room for the first time.

"I just remember walking and shaking and I just broke down," Madison said. 

Then Chandler's friends showed up to the hospital and told Lisa they think Chandler met a stranger and bought a new drug from him called 25i.

"These doctors, seven specialists, infectious disease, neurologists, hospitalist, internist, had never heard of this drug ever," Lisa said.

25i, also called N-bomb or Smiles is synthetic LSD.  It's sold on the streets on colorful blotter paper that's been dipped with the chemical.  Each tab goes for about ten bucks.

In some cases the mixture can be 66 times more powerful than LSD.  It's showing up in Dallas and recently sent three teenage girls to the emergency room in Virginia.

"It starts off as tachycardia -- fast heart rates," said Lt. Tony Matos with the Fairfax County Police Narcotics Division.  "It starts off with a lot of sweating, maybe even some nausea and vomiting. But ultimately, it will lead to very aggressive, violent behavior, and ultimately it will lead to death."

"There was so much brain damage," Lisa said.  "He never talked. He never spoke. A few times he tried to touch my face you know."

21 days later she was at Chandler's bedside praying for him with her pastor on the phone.

"And all of a sudden I just see all this movement over here it's my parents and Robin and Chandlers' heart rate I hear them saying 86, 50, 21 and I say as Randy's praying with me his heart stopped," Lisa said.
"That was it."

Now she's on a crusade with her daughter Madison to make sure kids and teens know one bad decision can change their lives.

"You are worth more than a 10 dollar drug," Madison said. "And just one choice can completely change you, your life forever."

With the help of two students at Hyde Park High School in Austin who were touched and troubled by Chandler's story, Lisa leads what she hopes will be a new movement to motivate teams to oppose drugs.

It's called "Students Opposing Substances" or SOS.  The website is www.studentsopposingsubstances.org.

"We have to get the word out," Lisa said.  "We have to put fear in these teens because they're not invincible."

By Walt MaciborskiAustin Mom Loses Son to N-bomb Drug


Advertise with us!

Related Stories

 
Advertise with us!
Sponsored content